Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 173, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 9, 2016, 7:45 PM MDT for Baca County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2016, 7:45 PM MDT (01:45 UTC)
- Expired
- Jul 9, 2016, 8:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Baca County, CO
The radar
The Pueblo radar (KPUX), 187 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1479 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2707 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted.
687
WUUS55 KPUB 100145
SVRPUB
COC009-100215-
/O.NEW.KPUB.SV.W.0173.160710T0145Z-160710T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
745 PM MDT SAT JUL 9 2016
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BACA COUNTY IN SOUTHEASTERN COLORADO...
* UNTIL 815 PM MDT
* AT 744 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED SOUTH OF
PRITCHETT...OR 12 MILES SOUTHWEST OF SPRINGFIELD...MOVING
SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CAMPO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3726 10304 3740 10272 3700 10228 3700 10285
TIME...MOT...LOC 0144Z 320DEG 13KT 3728 10279
HAIL...1.25IN
WIND...60MPH
$$
282 follow-up statements
416
WWUS55 KPUB 100153
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
753 PM MDT SAT JUL 9 2016
COC009-100215-
/O.CON.KPUB.SV.W.0173.000000T0000Z-160710T0215Z/
BACA CO-
753 PM MDT SAT JUL 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHWESTERN BACA COUNTY...
AT 752 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF PRITCHETT...OR 13 MILES SOUTHWEST OF SPRINGFIELD...MOVING
SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CAMPO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3726 10304 3740 10272 3700 10228 3700 10285
TIME...MOT...LOC 0152Z 321DEG 10KT 3726 10278
HAIL...1.25IN
WIND...60MPH
$$
28959
WWUS55 KPUB 100204
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
804 PM MDT SAT JUL 9 2016
COC009-100215-
/O.CON.KPUB.SV.W.0173.000000T0000Z-160710T0215Z/
BACA CO-
804 PM MDT SAT JUL 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHWESTERN BACA COUNTY...
AT 804 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF PRITCHETT...OR 14 MILES SOUTHWEST OF SPRINGFIELD...MOVING
SOUTHEAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CAMPO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3726 10304 3736 10268 3700 10228 3700 10285
TIME...MOT...LOC 0204Z 320DEG 13KT 3722 10274
HAIL...1.75IN
WIND...60MPH
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:23 PM MDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 9, 3:23 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 323 PM MDT SAT JUL 9 2016 .SHORT TERM...(This evening through Sunday) Issued at 238 PM MDT Sat Jul 9 2016 Primary near/short term challenges include the potential for isolated showers and thunderstorm(potentially strong to severe at times over eastern sections)...temperatures and localized elevated fire weather concerns at times. Forecast district currently experiencing above seasonal early to mid July afternoon temperatures as noted by recent 100+F temperature reading at Pueblo as well as locally gusty winds...favoring higher terrain locations. Also, variable cloudiness was noted in combination with isolated shower and thunderstorm activity to the north and south of the CWA at 3 PM MDT. Recent PV analysis...real/near time data...computer simulations and forecast models soundings indicate that developing southwesterly upper flow will be noted over the forecast district into Sunday...although enough atmospheric moisture will combine with the daily orographic heating cycle and subtle upper disturbances to allow for the potential of isolated afternoon and evening showers and thunderstorms during the next 24 hours...with the highest potential of stronger to potentially severe thunderstorms over far eastern sections...where deeper moisture resides. Also...at 3 PM MDT this afternoon, localized most-unstable capes...LI's and effective bulk shear values are challenging 4000 J/KG...-7C and 30 knots respectively over far southeastern Colorado. WFO Pueblo will monitor closely. In addition...above seasonal temperatures in combination with projected gusty winds will allow for localized/elevated fire weather concerns at times Sunday afternoon...with the highest potential for more widespread fire weather concerns focused northwest to west to southwest of the forecast district Sunday as noted by latest Day 2 SPC Fire Weather Outlook. Finally, above seasonal minimum and maximum temperatures are expected to continue over the forecast district during the next 24 hours with several eastern locations having the potential of hitting or exceeding the Century mark Sunday afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 238 PM MDT Sat Jul 9 2016 ...Generally Hot and Dry with Isolated Thunderstorms... Pattern shaping up to be generally hot and dry next week. Westerly flow over the area with no major disturbances available through the period. This will tend to keep the airmass dry with few if any triggers available to kick off convection. Also, flow is rather light so little in the way of shear available most of the time. Could get some dryline activity at times along the eastern border areas adjacent to Kansas. Also, weak disturbances crossing the central and northern U.S. plains could send some moist boundaries back this way at times Monday, Tuesday and especially Wednesday afternoon and evening. Eastern Colorado looks to be on the western perimeter of these boundaries, so the impacts would primarily be limited to the far eastern plains but could also extend westward to the eastern mountains at times. During this hot and dry period, we will have to watch for developing fire weather concerns. Fuels may generally be in good shape at this point due to recent precipitation. However, several days of hot and dry weather under the midsummer sun can quickly change all of that. Fuels status will need to be monitored closely as grasses cure in the days ahead. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 238 PM MDT Sat Jul 9 2016 Developing upper southwesterly flow is expected to allow VFR conditions to continue over the KALS...KCOS and KPUB taf sites during the next 24 hours. && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...77 LONG TERM...LW AVIATION...77
Hazardous weather outlook, Jul 9, 11:46 AM MDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1146 AM MDT SAT JUL 9 2016 COZ058>089-093>099-101800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1146 AM MDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS TODAY... WITH GUSTY WINDS TO 40 MPH AND LIGHTNING THE PRIMARY STORM THREATS. OVER THE EASTERN PLAINS...ISOLATED STRONGER THUNDERSTORMS HAVE THE POTENTIAL TO DEVELOP NEAR THE KANSAS BORDER FROM LATE THIS AFTERNOON INTO THE EVENING...WITH THE STRONGEST STORMS CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND GUSTS AROUND 60 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE COULD BE SOME MARGINALLY CRITICAL FIRE WEATHER CONDITIONS OVER THE PLAINS AND HIGH VALLEYS FROM SUNDAY THROUGH TUESDAY...AS DRY SOUTHWEST FLOW INCREASES OVER THE STATE. EXTRA CARE SHOULD BE TAKEN TO PREVENT FIRE STARTS. ISOLATED AFTERNOON AND EVENING STORMS WILL BE POSSIBLE THROUGH TUESDAY. THE MAIN THREATS FROM STORMS WILL BE LIGHTNING AND BRIEF GUSTY WINDS. A COUPLE STORMS NEAR THE KANSAS BORDER COULD BE ON THE STRONG SIDE...WITH WINDS TO 50 MPH AND HAIL TO NICKEL SIZE. STORMS WILL BECOME MORE WIDESPREAD FROM LATE WEDNESDAY THROUGH THE END OF THE WEEK...AS A FRONT INCREASES THE MOISTURE AND LIFT OVER SOUTHEAST COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING ACROSS THE SOUTHEASTERN COLORADO PLAINS NEAR THE KANSAS AND OKLAHOMA PANHANDLE BORDERS.
In the hours before
Special weather statement, Jul 9, 6:19 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 619 PM MDT SAT JUL 9 2016 COZ099-100100- SPRINGFIELD VICINITY/BACA COUNTY CO- 619 PM MDT SAT JUL 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA COUNTY UNTIL 700 PM MDT... AT 619 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PRITCHETT...OR 12 MILES WEST OF SPRINGFIELD...MOVING SOUTHEAST AT 5 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SPRINGFIELD AND PRITCHETT. LAT...LON 3742 10298 3752 10279 3738 10259 3723 10287 TIME...MOT...LOC 0019Z 325DEG 4KT 3744 10285 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:19 PM MDT | Special Weather Statement | PUB | Baca | 41 min |
| Jul 9, 6:55 PM MDT | Areal Flood Advisory | PUB | Baca | 2 hr |
| Jul 9, 6:58 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 47 min |
| Jul 9, 7:20 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 38 min |
| Jul 9, 8:13 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 34 min |
| Jul 10, 6:57 AM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Custer, Fremont, Huerfano and 4 more | 5 hr |
| Jul 10, 6:57 AM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Custer, El Paso, Fremont and 6 more | 13 hr |
| Jul 10, 12:25 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Custer, El Paso, Fremont and 6 more | 32 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.